Hail, Edwards
- When
- June 5, 11:20 AM CST
- Where
- Edwards County, 2.29 mi ESE of Lewis
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.920, -99.210
An upper level disturbance moving northeast helped enhance convergence along a dry line to produce severe thunderstorms. Hail, high wind and a few tornadoes were observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper level disturbance moving northeast helped enhance convergence along a dry line to produce severe thunderstorms. Hail, high wind and a few tornadoes were observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 5, 1:50 AM CST, 9 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 250 AM CDT THU JUN 5 2008 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST FOCUS WILL BE ON CHANCES FOR THUNDERSTORMS THIS AFTERNOON AND EVENING. WV IMAGERY AND 00Z UPPER AIR ANALYSIS INDICATES A STRONG UPPER LEVEL TROUGH OF LOW PRESSURE PUSHING EAST ACROSS UTAH WITH A SOUTHWESTERLY FLOW ALOFT IN PLACE ACROSS WESTERN KANSAS. A +100KT UPPER LEVEL JET IS DIVING SOUTHEAST INTO THE TROUGH AND EXITING TO THE NORTHEAST ACROSS EASTERN COLORADO. AT THE SURFACE, A LOW PRESSURE CENTER IS SET UP IN SOUTHEASTERN COLORADO WITH A WARM FRONT STRETCHING FROM THE LOW NORTHEAST INTO EASTERN NEBRASKA. A DRYLINE IS LOCATED IN THE CENTRAL PORTION OF THE CWA. SHORT RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING THE UPPER LEVEL TROUGH OF LOW PRESSURE IN THE FOUR CORNERS REGION LIFTING NORTHEAST ACROSS EASTERN COLORADO TODAY AND INTO WESTERN NEBRASKA BY THIS EVENING. AS THIS SYSTEM MOVES THROUGH, IT WILL PROVIDE THE POSSIBILITY FOR THUNDERSTORMS...SOME POSSIBLY SEVERE...ACROSS SOUTH CENTRAL AND PORTIONS OF SOUTHWEST KANSAS THIS AFTERNOON AND EVENING. THE DEEP SURFACE LOW IN SOUTHEAST COLORADO WILL SLOWLY LIFT NORTHEAST ACROSS WESTERN KANSAS TODAY AND NOSE ITS WAY INTO SOUTHERN NEBRASKA BY THIS EVENING. THE DRYLINE CURRENTLY IN SOUTHWEST KANSAS WILL SLOWLY PUSH EAST ACROSS THE FORECAST AREA THROUGHOUT THE DAY WHILE RICH GULF MOISTURE...WITH DEWPOINTS AT H85 WELL INTO THE TEENS(C)...CONTINUES TO STREAM NORTH INTO CENTRAL AND EASTERN KANSAS. THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE THIS AFTERNOON AND EVENING ALONG AND AHEAD OF THE DRYLINE AS IT MARCHES EASTWARD. THE ONLY QUESTION WILL BE THE TIMING OF CONVECTIVE INITIATION IN ACCORDANCE WITH THE LOCATION OF THE DRYLINE AND THE STRENGTH OF THE CAP. THE GFS, NAM, AND UKMET ALL POINT TO A STRONG (+100KT) UPPER LEVEL JET STREAKING NORTHEAST FROM THE TEXAS PANHANDLE INTO CENTRAL KANSAS BY MID AFTERNOON. NAM AND GFS MODELS SOUNDINGS INDICATE STRONG VERTICAL WIND AND SPEED SHEAR PROFILES SO THE POSSIBILITY FOR ISOLATED TORNADOES ASSOCIATED WITH ANY THUNDERSTORM DEVELOPMENT IS NOT OUT OF THE QUESTION...AGAIN, MAINLY IN THE EASTERN PORTION OF THE CWA ALONG AND AHEAD OF THE DRYLINE. PLAN TO BUMP UP POPS A BIT ALONG OUR EASTERN FRINGE WHICH WILL ALSO FALL IN LINE WITH NEIGHBORING OFFICES. THE UPPER LEVEL SYSTEM WILL GIVE WAY TO A MORE WESTERLY FLOW FRIDAY ALLOWING FOR MORE TRANQUIL CONDITIONS. A WIND ADVISORY WILL ALSO BE NEEDED TODAY FOR EASTERN PORTIONS OF THE CWA AS A RESULT OF THE STRONG SURFACE LOW IN EXTREME WESTERN KANSAS. BOTH THE GFS AND THE NAM INDICATE A STRONG LOW LEVEL FLOW AT H85 WITH WIND SPEEDS OF 40 TO 50KT NOSING THEIR WAY INTO SOUTH CENTRAL AND EASTERN PORTIONS OF SOUTHWEST KANSAS BY THIS AFTERNOON. MIXING DOWN OF THESE WINDS TODAY WILL LEAD TO WIND ADVISORY CRITERIA WITH SPEEDS OF 25 TO 35 MPH AND GUSTS IN EXCESS OF 45 MPH...MAINLY IN THE EASTERN TWO THIRDS OF THE CWA. AS FOR TEMPERATURES, EXPECT ANOTHER WARM DAY TODAY UNDER THE INFLUENCE OF A STRONG LOW LEVEL SOUTHERLY FLOW ACROSS MUCH OF WESTERN KANSAS. TEMPERATURES AT H85 WILL RANGE FROM THE MID 20S(C) EAST TO NEAR 20C IN THE WEST BEFORE A COLD FRONT BEGINS TO PUSH THROUGH THE FORECAST AREA LATER THIS AFTERNOON AND EVENING. AS A RESULT, WARMEST TEMPERATURES WILL BE IN OUR EAST WITH SURFACE HIGHS REACHING UP INTO THE 90S(F). A SURFACE LOW WILL REDEVELOP IN EASTERN COLORADO BY FRIDAY ALLOWING FOR A LOW LEVEL SOUTHERLY FLOW TO QUICKLY RETURN TO WESTERN KANSAS. TEMPERATURES AT H85 WILL RANGE FROM THE MID 20S(C) NORTHEAST TO THE UPPER 20S(C) IN THE EXTREME SOUTHWEST PORTION OF THE CWA. PLAN ONLY SLIGHT ADJUSTMENTS TO TEMPERATURES. DAYS 3-7... STORMY PATTERN TO CONTINUE ACROSS THE HIGH PLAINS THROUGH EARLY WEEK. MODELS AGREE WITH RIDGE OF HIGH PRESSURE SITUATED OVER THE SOUTHEASTERN CONUS WITH POSITIVELY TILTED TROUGH MOVING INTO THE PACIFIC NORTHWEST TO START THIS PERIOD. AT THE SURFACE, AN AREA OF LOW PRESSURE WILL DEEPEN OVER SOUTHEAST COLORADO BY SATURDAY EVENING. MOISTURE WILL BE ON THE RETURN ACROSS EASTERN KS. GIVEN QUESTIONS WITH HOW QUICKLY AND FAR WEST THE MOISTURE WILL MAKE IT BY EVENING, WILL LEAVE STORM CHANCES OUT FOR NOW. BY SUNDAY, FRONT WILL BE ACROSS THE FA AS LOW PRESSURE OVER SOUTHEASTERN CO INTENSIFIES ONCE AGAIN. PLENTY OF MOISTURE WILL BE IN PLACE ACROSS MUCH OF THE FA. AS S/WV TROUGHS MOVE THROUGH THE SOUTHWEST FLOW ACROSS WESTERN KS, THUNDERSTORMS WILL BE POSSIBLE. ON MONDAY, DIFFERENCES EXIST IN FRONTAL PLACEMENT ACROSS THE FA. GFS PLACES FRONT FAR ENOUGH NORTH OF FA THAT BULK OF THUNDERSTORM ACTIVITY WOULD BE NORTH INTO NE. ECMWF HAS FRONT FURTHER SOUTH WITH THE ACTIVE WEATHER ACROSS SOUTHERN KS. WITH MOISTURE IN PLACE AND UPPER SYSTEM IN PLACE, WILL KEEP MENTION OF POPS IN FORECAST TO ACCOUNT FOR UNCERTAINTY. TEMPERATURES WILL CONTINUE TO BE NEAR TO ABOVE NORMAL THROUGH THE START OF THE PERIOD. H85 TEMPERATURES IN THE 30C RANGE WEST AND MID 20C EAST WILL HOLD STEADY UNTIL EARLY NEXT WEEK. ONCE UPPER TROUGH AND ASSOCIATED COLD FRONT SLIDE ACROSS THE AREA, TEMPERATURES WILL DIP INTO THE TEENS AND 20S AT H85, BUT ONLY BRIEFLY. SOUTHERLY FLOW WILL QUICKLY TAKE HOLD BY MID NEXT WEEK ALLOWING TEMPERATURES TO REBOUND BACK INTO THE 20C TO 30C RANGE. && .AVIATION... VFR CONDITIONS ARE EXPECTED OVER THE TAF PERIOD. THERE IS CONCERN WITH THE WINDS. GUSTY WINDS TO 45KTS WILL BE POSSIBLE DURING THE DAY. AS WINDS SHIFT, GUSTY CONDITIONS WILL CONTINUE THROUGH THE EARLY OVERNIGHT HOURS. AT HAYS, THERE IS A POTENTIAL FOR THUNDERSTORMS THIS AFTERNOON AND EVENING. UNCERTAINTY IS FAIRLY HIGH REGARDING HOW FAR AND FAST THE DRYLINE WILL MOVE EAST. PRESENT INDICATIONS ARE THAT DRYLINE WILL BE EAST OF HAYS BY EARLY AFTERNOON. HAVE LEFT OUT THUNDERSTORM MENTION AT THE SITE FOR NOW. && .PRELIMINARY POINT TEMPS/POPS... DDC 90 59 86 64 / 30 30 0 0 GCK 85 52 87 59 / 20 20 0 0 EHA 82 52 88 60 / 20 20 0 0 LBL 87 57 88 62 / 20 20 0 0 HYS 88 57 85 63 / 30 30 0 0 P28 95 60 88 69 / 50 60 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 9 AM THIS MORNING TO 9 PM CDT THIS EVENING FOR KSZ030-031-045-046-064>066-076>081-086>090. && FN32/30/30
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 402 AM CDT THU JUN 5 2008 KSZ030-031-043>046-061>066-074>081-084>090-061000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 402 AM CDT THU JUN 5 2008 /302 AM MDT THU JUN 5 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BE SEVERE. EXPECT ANY THUNDERSTORM DEVELOPMENT TO BE MAINLY ALONG AND EAST OF A LINE FROM WAKEENEY TO DODGE CITY. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND STRONG WINDS. HOWEVER...A FEW ISOLATED TORNADOES CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AGAIN MAINLY ALONG AND EAST OF A LINE FROM WAKEENEY TO DODGE CITY. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
The Dodge City radar (KDDC), 69 km away, was scanning. The volume nearest the first event began at 17:21 UTC.
25 hail, 12 thunderstorm wind, 3 tornado. Local standard time, as filed.
Two power poles were blown down and there were numerous tree branches broken.
This was actually a storm chaser report but relayed by the TV station.
This relatively brief tornado was moving at about 60 mph and turned a pivot irrigation sprinkler over.
A pole shed was damaged by the high wind.
A hog shed was blown over by the high wind.
Windows were broken by the large hail.
Vinyl siding was ripped off the home. All windows on the west side of the house were broken by the high wind.
This tornado was moving at 60 mph but did not encounter anything to damage.
This tornado was moving at 60 mph and was occurring in the general vicinity as that of a second tornado. The first tornado was dissipating as this one was forming.
Several power poles were blown down. Elephants with a circus were spooked by the thunderstorm and got loose and were running rampant in Wakeeney.
Two to three inch diameter tree limbs were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119123, 119144, 119140, 119166, 119167, 119124, 119136, 119161, 119143, 119125, 119130, 119162, 119131, 119132, 119134, 119163, 119159, 119158, 119165, 119148, 119188, 119145, 119149, 119157, 119120, 119122, 119170, 119169, 119181, 119191, 119196, 119178, 119154, 119152, 119129, 119127, 119128, 119138, 119137, 119139.